Alert archive / Oregon / Severe Thunderstorm Warnings in 2022

Severe Thunderstorm Warning 2, NWS Medford, OR

July 2, 2022Jackson County, Oregon

NWS Medford, OR issued this severe thunderstorm warning at Jul 2, 2022, 7:22 PM PDT for Jackson County, Oregon. It was in force for 24 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 2, 2022, 7:22 PM PDT (02:22 UTC)
Expired
Jul 2, 2022, 7:46 PM PDT
In force
24 min
Issued by
NWS Medford, OR
Area
Storm-based polygon
Hail
1.0 in
Wind
50.0 mph

County Jackson County, OR

The radar

The Medford radar (KMAX), 32 km from the middle of the area, began a volume at 02:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 2, 7:40 PM PDTHAIL 0.73 E Medford, ORNWS EMPLOYEE REPORTED DIME SIZE HAIL AND HEAVY RAIN. FLOODING IN BACK YARD AND ACROSS ROAD.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Medford/Jackson, OR (KMFR), launched 00:00Z, 2.4 hours before the alert went out and 4 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Medford/Jackson, OR at 00:00Z on 2022-07-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 360 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Medford/Jackson, OR at 00:00Z on 2022-07-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -14 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
360 J/kg
Mixed-layer CIN
-120 J/kg
Mixed-layer LCL
1856 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
-14 m²/s²
0-3 km storm-relative helicity
116 m²/s²
Significant tornado parameter
-0.0
Supercell composite
-0.1

Open this sounding in Storm Lab

The text

As transmitted.

230 
WUUS56 KMFR 030222
SVRMFR
ORC029-030300-
/O.NEW.KMFR.SV.W.0002.220703T0222Z-220703T0300Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Medford OR
722 PM PDT Sat Jul 2 2022

The National Weather Service in Medford has issued a

* Severe Thunderstorm Warning for...
  Central Jackson County in southwestern Oregon...

* Until 800 PM PDT.

* At 722 PM PDT, a severe thunderstorm was located near Medford,
  moving north at 20 mph.

  HAZARD...Quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Damage to vehicles is expected.

* Locations impacted include...
  Medford, Central Point, Eagle Point, Lower Table Rock Trailhead,
  Touvelle State Park, Agate Reservoir, Roxy Ann Peak, White City,
  Upper Table Rock Trailhead and Phoenix.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Large hail and damaging winds and cloud to ground lightning is 
occurring with this storm. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.

&&

LAT...LON 4226 12283 4225 12287 4249 12301 4250 12269
TIME...MOT...LOC 0222Z 170DEG 16KT 4229 12286 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...<50 MPH

$$

MCB
2 follow-up statements
462 
WWUS56 KMFR 030240
SVSMFR

Severe Weather Statement
National Weather Service Medford OR
740 PM PDT Sat Jul 2 2022

ORC029-030300-
/O.CON.KMFR.SV.W.0002.000000T0000Z-220703T0300Z/
Jackson OR-
740 PM PDT Sat Jul 2 2022

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 800 PM PDT
FOR CENTRAL JACKSON COUNTY...

At 738 PM PDT, a severe thunderstorm was located over Central Point,
or over Medford, moving north at 20 mph.

HAZARD...Quarter size hail.

SOURCE...Radar indicated.

IMPACT...Damage to vehicles is expected.

Locations impacted include...
Medford, Central Point, Eagle Point, Touvelle State Park, Agate
Reservoir, White City and Upper Table Rock Trailhead.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Excessive rainfall is occurring with this storm, and may lead to 
ponding on roadways and swift shallow water moving across roads. Do 
not drive your vehicle through flooded roadways.

&&

LAT...LON 4232 12282 4232 12287 4249 12295 4250 12269
TIME...MOT...LOC 0238Z 170DEG 16KT 4236 12288 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...<50 MPH

$$

MCB
393 
WWUS56 KMFR 030246
SVSMFR

Severe Weather Statement
National Weather Service Medford OR
746 PM PDT Sat Jul 2 2022

ORC029-030255-
/O.CAN.KMFR.SV.W.0002.000000T0000Z-220703T0300Z/
Jackson OR-
746 PM PDT Sat Jul 2 2022

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL JACKSON COUNTY IS
CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled.  However wind gusts 
around 40 mph, and heavy rain is still possible with this 
thunderstorm, which can cause ponding or swift shallow water on 
roadways to be observed.

LAT...LON 4232 12282 4232 12287 4249 12295 4250 12269
TIME...MOT...LOC 0242Z 170DEG 16KT 4239 12289 

$$

MCB

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Medford, OR wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 2, 2:44 PM PDT, 4 hours 38 minutes earlier.

Area forecast discussion, Jul 2, 2:44 PM PDT, 4 hours 38 minutes before
Area Forecast Discussion
National Weather Service Medford OR
244 PM PDT Sat Jul 2 2022

.SYNOPSIS...Satellite imagery shows an  upper low centered off
the Washington coast with a trough extending south to the N.
California and S. Oregon coasts. Around this low, a couple
shortwaves will move into the area late today/tonight. This
combined with moisture and instability ahead of the trough will
result in a mix of showers and thunderstorms today. The chance
for thunderstorms (20-50%) will peak this afternoon and evening
when mid level moisture, mid/upper level support and instability
are greatest. On Sunday, a chance for showers and thunderstorms
continues over much of the area as the low moves onshore over
northern Oregon. Then, the  low will move inland Sunday night and
Monday and result in chances for rain showers.

* Showers and thunderstorms this afternoon/evening is greatest
  from Siskiyou County north-northeastward across portions of
  Jackson, eastern Douglas, Klamath and northern Lake Counties.

* Some strong storms are possible this afternoon/evening in
  Northern Klamath and northern Lake Counties with a marginal risk
  (5%) for a few severe storms (1 inch hail or greater and 60 mph
  or greater winds).

* Chances for rain showers (20-35%) Monday through Monday night
  for most areas from the Cascades west and across north/central
  Klamath and Lake Counties.

&&

.DISCUSSION...Radar and Satellite imagery show some cumulus
buildups have developed across west-central Siskiyou county
north- northeastward into to the Siskiyous, Cascades and portions
of northern Klamath County. Models and ensembles continue to show
these areas are favored for thunderstorm development this
afternoon (chance of thunderstorms 30-55%) with storms moving
north to northeast into surrounding areas, including as far west
as southeast Josephine, Jackson, eastern Douglas as well as into
areas east of the Cascades across Klamath, eastern Siskiyou and
Lake Counties.

In the Cascades, eastern portions of the Siskiyous and eastward
into Klamath and northern Lake Counties,  locally strong storms
may develop today with the potential for strong, gusty winds (up
to around 45 kts), hail (up to nickle size), and moderate to
locally heavy downpours. Models continue to show the best
instability (Surface LIs -4 to -6), CAPE (500-1500 J/kg) and mid
level support across these areas in the late afternoon and
evening. Additionally, high resolution ensembles and forecasts
from the Storm Prediction Center, support a marginal risk (5%
chance) for severe thunderstorms, with hail up to around an inch
and wind gusts to 60 mph, over far northern Klamath and northern
Lake Counties this afternoon/evening. We will continue to monitor
this closely. However, at this time a severe weather watch is
unlikely (SWOMCD).

A chance for showers and a slight chance for thunderstorms will
continue overnight and into Sunday morning across central and
eastern portions of the area, although storms are not expected to
be strong during this period. The best chance for thunderstorms
overnight and Sunday morning will be across Klamath and Lake
Counties. Further west, for areas along the coast and into the
Umpqua, expect low clouds and areas of drizzle or local showers.

During the day Sunday, the upper low will gradually move inland to
the north. This will result in cooler temperatures and chances
for showers. Models continue to support a slight chance to chance
(15-25%) for thunderstorms though from the S. Or. Cascades east,
over the Siskiyous, and from central Siskiyou County eastward in
the afternoon and evening. High resolution ensemble forecasts
indicate that the best chance for thunderstorms (20-25%) will
be over eastern Klamath and north/central Lake County with a
slight chance (15-20%) for other areas to the southwest.

On Monday, a weak trough will linger over the area and bring
continued cooler than normal high temperatures. Models and
ensembles are continuing to show chances for light rain showers
(15-25%) Monday into Monday night across western portions of the
area as well as into the Cascades and portions of Klamath and
northern Lake Counties . There remains variability in the track
and strength of weak disturbances moving into the area from the
southwest on Monday. This will factor into how much showers may
occur during this period though. Overall, models favor mainly
isolated to some scattered light showers. The National Blend of
Models also supports a 10% chance for thunderstorms over Klamath
and northern Lake Counties Monday afternoon.

Tuesday into Wednesday, expect some weak troughing to linger over
the area. This pattern will result in near to slightly below
normal temperatures and chances for showers, mainly from the Cascades
west. Late in the week a ridge centered to the east will
strengthen while an upper trough approaches the PacNW. Overall,
models and ensembles support mainly dry weather with near normal
temperatures during this period.

&&

.AVIATION...02/18Z TAFS...MVFR conditions prevail along the coast,
inland into the coastal valleys. These conditions will persist
through much of the TAF period, though there may be some brief
clearing in the Umpqua Basin this afternoon as the marine layer
retreats westward. Any improvement this afternoon will be followed
by another round low clouds and fog this evening and overnight.

Over the remainder of the area...VFR conditions will persist through
tonight. Isolated to scattered thunderstorms will develop this
afternoon and evening, mostly from the Cascades east and Siskiyous
south, though isolated thunderstorms are possible at KMFR this
afternoon or evening. -Sven

&&

.MARINE...Updated 145 PM PDT Saturday 02 July 2022...The thermal
trough near the coast has moved inland, with winds continuing to
diminish this afternoon. Light winds and lower seas will persist
through at least next Friday.

&&

.FIRE WEATHER...1:30 PM PDT Saturday 02 July 2022...Humidities will
be trending upward as the winds also trend upward and temperatures
trend downward through the July 4th holiday. A trough of low
pressure will move through the Pacific Northwest, and guidance is in
relatively great agreement regarding the expected weather in this
pattern. Before we get to thunderstorms, it is worth noting that
breezy to gusty winds are expected east of the Cascades and that
some signals are trying to show breezy winds in the Shasta Valley as
well this afternoon and evening.

A mix of showers and thunderstorms will be possible this afternoon
afternoon and evening in a general line that stretches across Fire
Weather Zones 280, 281, 620, 621, 622, 617, 623, 624, 625, and
eastern portions of 616 in the Douglas County Foothills. While most
thunderstorms that initiate will have an LAL of 2, some of
thunderstorms,particularly along the Cascades into northern Klamath
and Lake Counties may see a few that move in the LAL 3 (or even LAL
4 range). Any thunderstorm today will have the ability to produce
gusty winds to 30 mph and small hail. These storms will be wet with
some light to moderate rain possible. A few storms, especially in
northern 623, 624, and 625 for could become strong or even severe.
Strong storms could produce occasional to moderately frequent
lightning, gusty winds to 45 mph, and small hail to the size of
nickels. One or two of these strong storms may even reach severe
levels (Damaging winds in excess of 60 mph and 1 inch or greater
hail). In general, do not expect wetting rains, however the severe
storms may produce brief downpours with rain rates reaching a half
an inch an hour and may actually see wetting rainfall in isolated
locations.

While the thunderstorm threat should decrease considerably
overnight, a few of our high resolution models continue putting
thunderstorms over northern portions of 624 and 625 tonight, so we
will hold onto a 15% chance for overnight storms tonight with a
break early Sunday morning.

On Sunday afternoon and evening, expect similar weather with showers
and thunderstorms initiating in the afternoon and evening again.
However, the coverage area should be somewhat more limited,
especially for areas west of the Cascades. And the storm strength
should be much less with LAL of 2 expected nearly everywhere except
for northern 624 and 625 where we still are holding onto LAL 3.

The general troughiness continues into Monday with a 20 percent
chance of showers continuing along and west of the Cascades.
However, the ingredients necessary for thunderstorms will have
shifted northward out of our area except for a 10% chance over
northern fire zone 624 and 625. After that, we will remain under the
influence of this trough, slowing our warming and drying trend next
week. It is worth noting that the area may still be between a ridge
of high pressure in the central portion of the US and our low
pressure area in the Gulf of Alaska. If we are between the two,
expect some breezy winds east of the Cascades, and in particular
zone 285. -Schaaf

&&

.MFR WATCHES/WARNINGS/ADVISORIES...
OR...None.

CA...None.

Pacific Coastal Waters...
     None.

CC

In the hours before

Special weather statement, Jul 2, 7:13 PM PDT, 9 minutes before
Special Weather Statement
National Weather Service Medford OR
713 PM PDT Sat Jul 2 2022

ORZ026-030245-
Jackson County OR-
713 PM PDT Sat Jul 2 2022

...A strong thunderstorm will impact portions of south central
Jackson County through 745 PM PDT...

At 712 PM PDT, Doppler radar was tracking a strong thunderstorm near
Talent, or near Medford, moving north at 20 mph.

HAZARD...Nickel size hail.

SOURCE...Radar indicated.

IMPACT...Minor damage to outdoor objects is possible.

Locations impacted include...
Medford, Central Point, Agate Reservoir, Roxy Ann Peak and Phoenix.

This includes the following highways...
 Highway 238 in Oregon near mile marker 38.
 Highway 62 in Oregon between mile markers 1 and 5.
 Interstate 5 in Oregon between mile markers 23 and 32.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4222 12282 4222 12288 4242 12291 4242 12271
TIME...MOT...LOC 0212Z 181DEG 15KT 4224 12285

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...<30 MPH

MCB

The office that day

Everything else NWS Medford, OR issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 2, 6:01 PM PDTSevere Thunderstorm WarningMFRJackson29 min
Jul 2, 7:13 PM PDTSpecial Weather StatementMFRJackson32 min

Nearby

Severe Thunderstorm Warnings in Oregon, 2022Every severe thunderstorm warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.